Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 30, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 23, 2006, 4:42 PM CDT for Chippewa County, Swift County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2006, 4:42 PM CDT (21:42 UTC)
- Expired
- May 23, 2006, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Chippewa County, MN, Swift County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:01 PM CDT | TSTM WND DMG | Danvers, MN | SEMI TRUCK BLOWN OVER. ESTIMATED 70 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 232142 SVRMPX MNC023-151-232230- /O.NEW.KMPX.SV.W.0030.060523T2142Z-060523T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 442 PM CDT TUE MAY 23 2006 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SWIFT COUNTY IN WEST CENTRAL MINNESOTA... CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 530 PM CDT * AT 437 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED 9 MILES SOUTH OF APPLETON...OR ABOUT 11 MILES NORTHEAST OF MADISON...AND MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... WATSON... MILAN... BIG BEND CITY... APPLETON... HOLLOWAY... DANVERS... STAY INDOORS...AND AWAY FROM WINDOWS. LAT...LON 4519 9610 4498 9581 4540 9565 4540 9611 $$
2 follow-up statements
000 WWUS53 KMPX 232154 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 454 PM CDT TUE MAY 23 2006 MNC023-151-232230- /O.CON.KMPX.SV.W.0030.000000T0000Z-060523T2230Z/ SWIFT MN-CHIPPEWA MN- 454 PM CDT TUE MAY 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CHIPPEWA AND SWIFT COUNTIES... AT 450 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED NEAR MILAN...OR ABOUT 15 MILES NORTHWEST OF MONTEVIDEO...AND MOVING NORTH AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BIG BEND CITY...WATSON... HOLLOWAY...DANVERS...CLONTARF AND APPLETON. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4519 9610 4498 9581 4540 9565 4540 9611 $$
000 WWUS53 KMPX 232233 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 532 PM CDT TUE MAY 23 2006 MNC023-151-232242- /O.EXP.KMPX.SV.W.0030.000000T0000Z-060523T2230Z/ SWIFT MN-CHIPPEWA MN- 532 PM CDT TUE MAY 23 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA AND SWIFT COUNTIES EXPIRED AT 530 PM CDT... SEVERE THUNDERSTORMS HAD MOVED NORTH OF CHIPPEWA AND SWIFT COUNTIES. LAT...LON 4519 9610 4498 9581 4540 9565 4540 9611 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:02 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 23, 3:02 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 302 PM CDT TUE MAY 23 2006 .DISCUSSION...TONIGHT THROUGH FRIDAY LOW PRESSURE CURRENTLY ALONG THE MT/ND BORDER. A WARM FRONT MEANDERS SOUTHEAST FROM THE LOW TO SOUTHWEST MN WHILE A COLD FRONT CURVES SOUTHEAST FROM THE LOW TO CENTRAL NEBRASKA AND WESTERN KANSAS. SCATTERED THUNDERSTORMS FORMING FROM WEST OF KATY TO NORTH OF KLBF ATTM. 12Z NAM CONVECTIVE PARAMETERS POINT TO SEVERE STORMS LATE THIS AFTERNOON AND EVENING ALONG AND WEST OF THE I-29 CORRIDOR. BETTER THAN 100 J/KG OF ML CAPE TO 3KM INDICATED AHEAD OF THE COLD FRONT THIS EVENING ALONG WITH VERY FAVORABLE 0-1KM AND 0-6KM BULK SHEAR VALUES. BEST ML CAPE TO 3KM PUSHES INTO OUR FAR WESTERN CWA AROUND MID EVENING AND THEN SLIDES DOWN INTO CENTRAL IA AFTER MIDNIGHT. HENCE...SOME CONVECTION EXPECTED OVER WEST CENTRAL AND SOUTHWEST MN LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG THE WARM FRONT WITH SEVERE STORMS BECOMING MORE LIKELY BY MID EVENING. NAM DIFFERENTIAL TEMPERATURE ADVECTION SCHEME SHOWING A SMALL POSITIVE SIGNATURE PASSING ACROSS THE SOUTHERN THIRD OF MN OVERNIGHT WITH A MUCH STRONGER SIGNAL OVER EASTERN NE AND IA. THEREFORE...HAVE HIGHEST POPS OVERNIGHT ACROSS SOUTHERN MN AS THUNDERSTORMS MOVE THROUGH. HELD ON TO LIKELY POPS WEDNESDAY MORNING FOR THUNDERSTORMS ACROSS WEST CENTRAL WI AS THE FRONTAL BOUNDARY MOVES THROUGH. REMAINDER OF WEDNESDAY INTO EARLY THURSDAY WILL BE DOMINATED BY A VERTICALLY STACKED LOW PRESSURE SYSTEM PASSING SLOWLY SOUTHEAST ACROSS THE CWA. INDICATED 45 TO 60 PERCENT POPS THROUGH THE PERIOD. NAM LAYER Q-VECTOR CONVERGENCE BECOMES PRETTY STRONG ACROSS THE CWA WEDNESDAY AFTERNOON/NIGHT. A SLOW DRYING ACROSS THE WESTERN CWA EXPECTED ON THURSDAY WHILE SHOWERS CONTINUE OVER EASTERN MN AND WEST CENTRAL WI. DRY WEATHER THEN EXPECTED THURSDAY NIGHT AND FRIDAY. HIGH TEMPERATURES WILL BE BACK ON THE RISE STARTING FRIDAY. LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY A STRONG RIDGE OVER THE CENTRAL PACIFIC...INDICATED BY WARM SSTS AND ANOMALOUS H5 HEIGHTS...HAS BEGUN TO AMPLIFY...FEEDING ENERGY INTO AN ALREADY WELL DEVELOPED ALEUTIAN LOW. THE AMPLIFICATION OF THE PACIFIC RIDGE WILL ALSO NUDGE THE LOW INTO THE NORTHERN ROCKIES...AFFECTING THE TROUGH CURRENTLY RESIDING OVER THE NORTHEASTERN UNITED STATES THROUGH VORTICITY REDISTRIBUTION. AS THE NEW ENGLAND LOW BEGINS TO PROGRESS EASTWARD INTO THE ATLANTIC WITH THE MEAN FLOW...AN ANOMALOUS RIDGE WILL BUILD IN BEHIND IT. THIS PATTERN...REFLECTING A POSITIVE PHASE AO AND NEGATIVE PHASE PNA...IS SUPPORTED BY A VARIETY OF CURRENT MODEL SOLUTIONS...INCLUDING THE NCEP NMC ENSEMBLE...NAM...GFS...AND DGEX. OVER THE MPX FORECAST AREA...THE MOST APPARENT INFLUENCES OF THE ANOMALOUS EASTERN US RIDGE WILL BE ABOVE AVERAGE TEMPERATURES AND INCREASED SOUTHERLY FLOW OVER THE MEMORIAL DAY WEEKEND. RELATIVELY DRY AND CAPPED AIR WILL LIKELY PREVENT ANY PRECIPITATION...UNTIL FORCING RESULTING FROM A FRONTAL PASSAGE ON MONDAY ALLOWS FOR THE RELEASE OF INSTABILITY BELOW THE INVERSION. ACCORDINGLY...POPS AND WX WERE REMOVED DURING THE FRIDAY NIGHT TIME FRAME...AND INCREASED AFTER 06Z MONDAY. WINDS WERE ADJUSTED SLIGHTLY TO ACCOUNT FOR A SLOWER MODEL SOLUTION FOR THE SYSTEM PASSING OVER THE CWA ON MONDAY. THE COMBINATION OF A DEVELOPING OMEGA BLOCK OVER THE CENTRAL ATLANTIC AND COOL WATERS GENERATED BY RECENT STORMINESS ALONG THE EASTERN SEABOARD OF THE US...WILL HELP TO SUPPORT THE PREVIOUSLY MENTIONED ANOMALOUS RIDGE. THIS REINFORCEMENT WILL ULTIMATELY PROVIDE SOME PERSISTENCE TO THE WEATHER REGIME OVER THE UNITED STATES...AT LEAST THROUGH THE NEXT TWO WEEKS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/SMOLIAK
Hazardous weather outlook, May 23, 4:07 AM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 407 AM CDT TUE MAY 23 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 407 AM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND OVERNIGHT ACROSS A PORTION OF WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...GENERALLY TO THE SOUTH AND WEST OF THE MINNESOTA RIVER VALLEY. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER SOUTH DAKOTA AND NEBRASKA...AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA...AND MOVE EASTWARD TOWARD SOUTHERN MINNESOTA. DAMAGING WINDS AND...POSSIBLY...LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. KAT
In the hours before
Local storm report, May 23, 4:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
437 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL BOYD 44.85N 95.90W
05/23/2006 M1.00 INCH LAC QUI PARLE MN LAW ENFORCEMENT
0420 PM TSTM WND DMG 3 W BOYD 44.85N 95.96W
05/23/2006 LAC QUI PARLE MN TRAINED SPOTTER
TREES WERE DOWNED.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:19 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 41 min |
| May 23, 5:11 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 64 min |
| May 23, 6:04 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 56 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.